Urgent health warning over baby medicine

Doctor holding a newborn baby which is sick rubella or measles
Parents are being warned about harmful drugs for colic treatment.

Australian babies are falling sick more than ever before after being given a colic treatment that could be potentially toxic, health experts have warned.

NSW Health have revealed an increasing amount of neonatal children and infants are presenting to doctors and emergency departments with suspected anticholinergic syndrome.

The syndrome could be affected by belladonna, a colic treatment that could be potentially toxic.

Colic is described as long periods of excessive and unexplained crying.

Sick child with high fever
Parents are being warned about harmful drugs for colic treatment.

The syndrome “may occur after administration of a ‘colic preparation’ purchased online that contains belladonna”, NSW Health warned.

Belladonna is a toxic plant that can be harmful to babies and young children even if administered in small doses.

“Clinicians are advised to have heightened suspicion for belladonna toxicity in neonates, infants and young children presenting with symptoms of anticholinergic syndrome where ‘colic preparations have been ingested,” NSW Health said.

Signs and symptoms of the syndrome include: flushed skin, dry skin, dry mouth, dilated pupils, increased heart rate, urinary retention, gastrointestinal issues, raised temperature, agitation, drowsiness, floppiness, poor feeding and occasionally seizures.

NSW Health has warned babies can fall ill within 30 minutes and four hours of taking the poison.

Parents across Australia are being urged not to use any medicine which contains the plant.

Queensland Health has also warned residents to be on alert for the drug.